Arizona, 2018

Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018

August 9 to 10, 2018 · NWS PSR · 4 events in 1 county or zone

Scattered thunderstorms continued to develop across the central and southeast portions of the greater Phoenix metropolitan area during the very early morning hours on August 10th. Very heavy rainfall was associated with these storms, slightly unusual given the time of day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms continued to develop across the central and southeast portions of the greater Phoenix metropolitan area during the very early morning hours on August 10th. Very heavy rainfall was associated with these storms, slightly unusual given the time of day. Peak rain rates were in excess of 2 inches per hours at times and the intense rainfall led to episodes of flash flooding and flooding, affecting communities such as Tempe, Mesa, Chandler and Queen Creek. From midnight into the very early morning, there were numerous reports from local law enforcement and department of highways personnel indicating the presence of flash flooding. Numerous roads were closed due to the flash flooding; washes were flowing and running over roads and urban street flooding was observed. No accident or injuries were reported due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 9, 10:28 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 9, 10:28 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1028 PM MST Thu Aug 9 2018

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
A shift towards a more favorable easterly flow aloft along with
an increase in available moisture is expected to lead to a more
active monsoon pattern through the upcoming weekend. Today looks
likely to be the most active day weatherwise, with the potential
for thunderstorms to approach severe limits, with very strong
winds, areas of blowing dust, and locally heavy rain possible.
This increase in moisture will keep temperatures below normal
through the weekend.

&&

.DISCUSSION...
So far, today is shaping up to be another very active monsoon
evening as we have the three key ingredients for thunderstorms:
moisture, instability and lift. Surface dew points are ripe in the
upper 60's across lower desert locations and in the mid 50's over
the high terrain. The Phoenix morning sounding indicated
precipitable water value of 1.69 inches, but this will likely
increase somewhat by the afternoon as a result of a few subsequent
moisture surges. There is also a rich amount of moisture from the
surface to the 700 mb level...all of which is sufficient for
storms. As for instability, the 12z sounding indicated over 1000
j/kg MUCAPE while model soundings and ensembles for this afternoon
suggest MLCAPE values upwards of 1500 j/kg. Additionally, the
cloud clearing since this morning should be enough to destabilize
the atmosphere and tap into that energy. Storms will initially
develop over southern Arizona near the international border and
north and east along the Rim and High Country.

Given the amount of instability, decent shear and steep lapse
rates, the potential for damaging storms exists. The
thunderstorms that do initiate along the Rim and High Country will
propagate towards the southwest given the strong easterly
steering flow of 20-30 kts. DCAPE values will be in the 1000-1500
j/kg range, and possibly even higher across western Arizona, which
will support strong wind gusts and outflow prorogation. Guidance
generally indicates a line of storms pushing southward and
stretching from La Paz County through Gila County, including the
Phoenix area, this evening after 5 PM local. However, the
possibility of colliding outflows may put locations west of
Phoenix under the gun late in the evening for the most intense
storms. The primary concern with any storm will be damaging winds
and potential flooding.

Furthermore, blowing dust will continue to be an issue for many
locations. Guidance has been consistent showing strong outflow
winds from storm development in southern Arizona pushing
northwest towards Phoenix and western Arizona. The boundary will
likely be strong enough to create blowing dust problems for many
areas along the Interstate 10 and 8 corridors. As such,
coordinated with TWC to issue a blowing dust advisory (watch) to
highlight the dust threat between Phoenix and Tucson. However,
blowing dust may also become an issue for portions of western
Arizona and Southeast California later this evening.

&&

.PREVIOUS DISCUSSION...

In the latest NHC public advisory, the center of Hurricane John
was located almost 300 miles west of the southern tip of Baja
California and was moving to the northwest. Although Hurricane
John continues to weaken and move away from the CONUS, it
continues to provide us with decent moisture surges. The center of
the 500 mb high will also push further north today, putting our
region under deep easterly flow and thus allowing return flow and
monsoon moisture to continue to overspread the region. At the 250
mb level, a weak westerly jet will still exist between a high over
the four corners and a low in northern Mexico, placing northern
Arizona under an area of upper-level divergence.

Depending on how active things turn out today, Friday and
possibly Saturday will likely be a bit less active due to the
atmosphere being worked over by today's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due
to slower storm motion and ample available moisture.

A reduction in convective activity looks possible from Sunday
into early next week as somewhat drier air is imported into the
region, with temperatures perhaps warming up a bit as well.
flooding.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Expect breezy to occasionally windy and variable winds with
thunderstorm activity lingering in the vicinity through the early
pre-dawn hours. Some winds near the storms will gust up to 20-30kt.
Skies will be partly to occasionally mostly cloudy with SCT-OVC
decks from 7-25kft. A more diurnal wind regime will resume Friday
morning and last through mid to late afternoon.  By later afternoon
to early evening tomorrow expect a good chance of thunderstorms
moving into the area with strong northeasterly outflow thunderstorm
winds gusting to near 35kt.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect late night thunderstorms with strong gusty winds to move
through KBLH early in the period with northeasterly winds gusting to
30kt. Also expect storm decks near 7-10kft. Otherwise expect typical
winds to favor typical diurnal patterns through the period.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday: Monsoon moisture and precipitation
chances are forecast to decrease Sunday through Tuesday. During
this period, expecting storms to be relegated to the higher
terrain with only a remote chance of lower elevation storms.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon b

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Deemer
PREVIOUS DISCUSSION...Hernandez
AVIATION...Sawtelle
FIRE WEATHER...Wilson

In the hours before

Special weather statement, Aug 9, 10:33 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1033 PM MST THU AUG 9 2018

AZZ530-533-CAZ569-570-100615-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
1033 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 1115 PM MST/1115 PM PDT/...

At 1033 PM MST/1033 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles northwest of
Quartzsite to 10 miles east of Midland to 11 miles southwest of Vidal
Junction. Movement was west at 30 mph.

Dime size hail, wind gusts up to 50 mph, and dense blowing dust will
be possible with these storms.

Locations impacted include...
Midland and Poston.

This includes the following highways...
CA Route 95 between mile markers 7 and 36.
CA Route 177 between mile markers 22 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11445 3394 11439 3377 11426 3362 11493
      3388 11518 3408 11531
TIME...MOT...LOC 0533Z 087DEG 25KT 3377 11443 3390 11462 3407 11473

18
Special weather statement, Aug 9, 10:48 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1048 PM MST THU AUG 9 2018

AZZ551>553-555-558-100630-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
1048 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1130 PM MST...

At 1048 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kings Ranch to near Queen Valley to 9
miles south of Top Of The World. Movement was southwest at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mesa, Gilbert, Apache Junction, Florence, Coolidge, Superior, Queen
Creek, Chandler Heights, Blackwater, Gold Camp, Magma, San Tan
Valley, Seville, Florence Junction, Queen Valley, Kings Ranch, Boyce
Thompson Arboretum, San Tan Mountain Park, Valley Farms and Cactus
Forest.

This includes the following highways...
US Highway 60 between mile markers 199 and 226.
AZ Route 87 between mile markers 133 and 139.
AZ Route 79 between mile markers 129 and 150.

LAT...LON 3316 11106 3294 11139 3299 11160 3324 11179
      3348 11132 3333 11119 3323 11099
TIME...MOT...LOC 0548Z 049DEG 22KT 3342 11135 3329 11124 3322 11094

18
Special weather statement, Aug 9, 11:12 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1112 PM MST THU AUG 9 2018

AZZ530-533-CAZ564-568>570-100715-
Parker Valley AZ-Central La Paz AZ-Chuckwalla Mountains CA-
Palo Verde Valley CA-Chuckwalla Valley CA-Chiriaco Summit CA-
1112 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...NORTH
CENTRAL IMPERIAL AND RIVERSIDE COUNTIES UNTIL 1215 AM MST/1215 AM
PDT/...

At 1112 PM MST/1112 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northwest of
Midland to near Blythe Airport to 6 miles southeast of Blythe.
Movement was southwest at 30 mph.

Dime size hail, wind gusts up to 50 mph, and dense blowing dust will
be possible with these storms.

Locations impacted include...
Desert Center, Blythe, Nicholls Warm Springs, Palo Verde, Midland,
Blythe Airport, Eagle Mtn, Ripley, Cibola, East Blythe and Ehrenberg.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 10.
CA Interstate 10 between mile markers 103 and 156.
CA Route 78 between mile markers 74 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3355 11429 3322 11494 3345 11531 3388 11554
      3408 11470
TIME...MOT...LOC 0612Z 064DEG 28KT 3392 11493 3368 11472 3355 11450

18
Special weather statement, Aug 9, 11:16 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1116 PM MST THU AUG 9 2018

AZZ541>544-546>551-553-555-100700-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Central Phoenix AZ-Deer Valley AZ-Rio Verde/Salt River AZ-
North Phoenix/Glendale AZ-
1116 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
MIDNIGHT MST...

At 1116 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Goldfield Ranch to Mesa to near Phoenix
Mesa Gateway Airport. Movement was southwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction,
Fountain Hills, Paradise Valley, East Mesa, Sun Lakes, Queen Creek,
Tempe Marketplace, Piestewa Peak Park, Salt River Indian Community,
North Mountain Park, South Phoenix, Arizona State Fairgrounds, Usery
Mountain Park and South Mountain Park.

This includes the following highways...
AZ Interstate 10 between mile markers 144 and 171.
AZ Interstate 17 between mile markers 195 and 200.
AZ Route 51 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 11210 3329 11212 3315 11193 3332 11155
      3374 11155
TIME...MOT...LOC 0616Z 056DEG 20KT 3364 11164 3341 11172 3330 11160

18
Local storm report, Aug 9, 11:36 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1136 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HEAVY RAIN       2 E EAST MESA           33.42N 111.65W
08/09/2018  M1.54 INCH       MARICOPA           AZ   PUBLIC

            FELL IN 30 MINUTES. DATA FROM FCD.

&&

PI
Local storm report, Aug 9, 11:45 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1145 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     DUST STORM       5 WNW FLORENCE          33.06N 111.46W
08/09/2018                   PINAL              AZ   TRAINED SPOTTER

            ESTIMATED VISIBILITY OF 1/2 MILE WITH WINDS
            GUSTING TO 45 MPH.

&&

PI

The radar

The Phoenix radar (KIWA), 7 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Maricopa

When
August 9, 11:45 PM MST to August 10, 3:00 AM MST
Where
Maricopa County, 3.21 mi WNW of Chandler Hgts to 2.6 mi S of Higley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.245, -111.727

Thunderstorms with intense rainfall moved across the southeast portions of the greater Phoenix metropolitan area during the late evening hours on August 9th, and they continued to affect communities such as Chandler and Queen Creek into the early morning hours on August 10th. The stronger storms produced peak rain rates in excess of 2 inches per hour, which led to episodes of flash flooding near the town of Queen Creek. At 0001MST, a trained spotter 4 miles south of Higley and a few miles west of Queen Creek reported heavy street flooding near the intersection of Higley Road and Ocotillo Road. The flooding was significant enough that water was backing up into people's yards which is indicative of flash flooding. A Flash Flood Warning was issued just before midnight and was in effect for the area through 0300MST.

Heavy Rain, Maricopa

When
August 9, 11:45 PM MST to August 10, 3:00 AM MST
Where
Maricopa County, 2.41 mi WNW of Mesa
Reported by
Trained Spotter
Coordinates
33.430, -111.860

Thunderstorms with very heavy rain developed over the eastern portion of the greater Phoenix area during the late evening hours on August 9th, and they continued into the early morning hours on the 10th. Peak rain rates with the stronger storms exceeded 2 inches per hour, and the heavy rain led to some street flooding over portions of the town of Mesa. According to a trained spotter located 2 miles northwest of Mesa, at 0004MST heavy rain led to street flooding near the intersection of the Rio Salado Parkway and Alma School Road. He indicated that the water was exceeding some of the curbs. A Flash Flood Warning was in effect at the time and remained in effect through 0300MST, however flash flooding was not reported at this location.

Flash Flood, Maricopa

When
August 10, 12:05 AM MST to 3:00 AM MST
Where
Maricopa County, 2.86 mi E of Helena to 2.78 mi W of Guadalupe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.369, -111.880

Thunderstorms with locally heavy rain developed across the southeast portion of the greater Phoenix metropolitan area during the late evening hours on August 9th, and the storms continued into the early morning hours on August 10th. The stronger storms produced intense rain with peak rain rates in excess of 4 inches per hour. Some of the heaviest rain fell in the community of Tempe, north of the Superstition Freeway, and led to episodes of early morning flash flooding. As an example of the intense rain that fell, at 0103MST an NWS employee near Baseline Road and the Loop 101 freeway measured 2.56 inches of rain within one hour and 40 minutes; most of the rain fell within one hour. Additionally, at Arizona State University, Flood Control District rain gage reports indicated that 2 inches of rain fell within 34 minutes ending at 0022MST. |At 0030MST, Arizona Department of Highways reported extensive flooding on Highway 60 under McClintock Road. This report came via Twitter. At 0038MST, Tempe police reported that McClintock Drive was closed between Broadway Road and Apache Boulevard due to flash flooding. This was about 1 mile southeast of Arizona State University. A bit later at 0130MST, Tempe police reported that Southern Avenue was closed between Rural Road and McClintock Drive due to flooding. At the same time, Tempe police indicated that Mill Avenue was closed between Broadway Road and 13th Street due to flooding. Finally, at 0138MST, Arizona Department of Highways reported that Highway 60 was closed at the Mill Avenue underpass due to flash flooding. A Flash Flood Warning was in effect at the time of the flooding and remained in effect through 0300MST.

Flash Flood, Maricopa

When
August 10, 12:45 AM MST to 5:00 AM MST
Where
Maricopa County, 0.22 mi SE of Chandler Hgts to 2.69 mi SSW of Queen Creek
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.218, -111.677

Thunderstorms with intense rainfall developed to the southeast of the greater Phoenix area during the very early morning hours on August 10th; peak rain rates with the stronger storms exceeded 2 inches per hour. The heavy rain led to flash flooding in the area around Queen Creek, including flooding in the Sonoqui Wash. At 0230MST, local law enforcement reported that Via Del Jardin was closed due to flash flooding along the Sonoqui Wash, about 2 miles west of Queen Creek. Later in the morning, at 0345MSt, local Queen Creek law enforcement reported that Power Road near Ocotillo Road was also closed due to flash flooding along the Sonoqui Wash. A Flash Flood Warning had been issued at about midnight for the area, but was allowed to expire at 0300MST. There were no reports of accidents or injuries due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769885, 769891, 769899, 769879.